According to the American Cancer Society, there are approximately 1.7 million people in the U.S. diagnosed with cancer each year. About forty percent of these cases may be eligible to receive checkpoint inhibitor therapy with a conservative estimate of about ten percent or approximately seventy thousand patients experiencing immune-related adverse events (irAEs).
Dr. Leonard Calabrese, Healio’s chief medical editor, spoke on the subject of managing irAEs relating to checkpoint inhibitors at the Interdisciplinary Autoimmune 2020 Summit. Dr. Calabrese stressed the importance of early intervention.
Dr. Calabrese explained that irAEs may affect many different parts of the body including the joints, skin, gastrointestinal and neurological systems. Therefore, these anticipated seventy thousand patients in need of care for irAEs will impact physicians in the rheumatology, oncology, gastrointestinal, and dermatology clinics.
This concern was echoed by Dr. Karolina Benesova, Heidelberg, in Germany, at the 2020 EULAR E-Congress. Dr. Benesova also recommended coordinated care between rheumatology and oncology. Dr. Benesova acknowledged that checkpoint inhibitors have brought about revolutionary changes in oncology but also present exceptional challenges.
About irAEs From Immune-Checkpoint Inhibitors
Checkpoint inhibition involves the checkpoint proteins PD-1/PD-L1 and CTLA-4/B7-1/B7-2. These checkpoints control the immune system to a certain degree, but they can also prevent T-cells from killing cancer cells. Blocking these checkpoints releases the T-cells so that they will attack the cancer cells.
Dr. Calabrese presented his case by explaining that about forty percent of patients treated with high-dose CTLA-4 inhibitors and about twenty percent of patients receiving PDL-1 or PD-1 inhibitors may need medical care for Grade 3 toxicities.
The skin is most often affected by irAEs ranging from the loss of melanin pigment (benign vitiligo) to stage 4 diseases. When the irAEs cause problems in the gastrointestinal tract, the results are mostly IBD (irritable bowel disorder) which is usually mild. However, IBD may bring on abdominal pain that may evolve into a medical emergency.
Dr. Calabrese mentioned his concern about inflammatory arthritis related to immune checkpoint inhibitors, a disease that may arise after checkpoint inhibitor therapy is discontinued. He made a point of emphasizing the severity of this disease.
Dr. Calabrese pointed out that although myocarditis is rare, it is responsible for a large number of deaths related to immune-related adverse events. He then mentioned three events that have surfaced recently and are being studied:
- Myocarditis: inflammation of the heart muscle
- Myasthenia: muscle weakness
- Myositis: inflammation and degeneration of muscle tissue
The doctor also cautioned that hepatitis and pneumonitis occur rapidly and can be fatal. Their toxicities are most often seen in CTLA-4 inhibitors and combination therapy.
With respect to the management of irAEs, Dr. Calabrese suggested that the group of physicians, who are not oncologists but are experienced in the management of immune-mediated diseases, should be the first to consult with these patients.
However, the doctor does acknowledge that there are several obstacles to early intervention. The primary obstacle is the fact that biomarkers that are needed to minimize the development of irAEs have not been well studied.
In conclusion, Dr. Calabrese stresses the urgency of setting up programs that involve collaboration between oncologists and rheumatologists and that the work must begin now.